Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 50, NWS Baltimore/Washington

June 13, 2003Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 13, 2003, 8:57 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 8:57 PM EDT (00:57 UTC)
Expired
Jun 14, 2003, 12:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 140059
FFWLWX
MDC025-140400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL MIDNIGHT EDT.

* AT 857 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF HAVRE DE GRACE TO
  8 MILES SOUTH OF BUSH RIVER...MOVING EAST AT 30 MPH. RADAR         
  INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER     
  THE WARNED AREA. ANOTHER HALF INCH WILL BE POSSIBLE THROUGH        
  MIDNIGHT EDT.

  AT 857 PM...LAW ENFORCEMENT OFFICIALS REPORT MANY LOCATIONS STILL  
  EXPERIENCING ONGOING FLOODING IN MANY LOCATIONS IN HARFORD COUNTY.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ABERDEEN...HAVRE DE GRACE...PERRYMAN AND PLEASANT HILLS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3949 7640 3933 7632 3946 7603 3960 7614

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 140358
FFSLWX
MDC025-140430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 AM EDT SAT JUN 14 2003

...FLASH FLOOD WARNING FOR HARFORD COUNTY WILL BE ALLOWED TO 
EXPIRE AT MIDNIGHT...

SHOWERS AND THUNDERSTORMS HAVE MOVED NORTHEAST OF HARFORD COUNTY. 
THE REST OF THE NIGHT WILL REMAIN DRY ALLOWING PREVIOUS FLOODING TO 
SUBSIDE. MOTORISTS SHOULD STILL EXERCISE CAUTION AS HIGH STANDING 
WATER MAY STILL EXIST.

$$
STRONG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:25 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 13, 8:25 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT FRI JUN 13 2003

EVENING UPDATE...

WILL BE UPDATING ZONES TO REMOVE EVENING PRECIP AS SOON AS LINE OF
TSRA EXITS THE CWA IN THE NEXT HOUR OR TWO. WILL BE ALSO CANCELLING
FLASH FLOOD WATCH AS MOST OF THE FLASH FLOODING WILL BE OVER BY
MIDNIGHT. 12Z ENSEMBLE DATA IS VERY SLOW TO BRING SFC FRONT TOMORROW
INTO THE CWA. AS A RESULT LOWERED POPS TO JUST CHANCE IN THE EAST.
KEPT LIKELY POPS IN THE WEST. WE WILL DO IT AGAIN TOMORROW AS
CDFNT IS A VERY SLOW MOVER AND AIR MASS REMAINS JUICY WITH PWATS
FCST ABV 1.75 INS AND DEWPOINTS IN THE LOW 70S. FLASH FLOOD WATCH
WILL LIKELY BE ISSUED BY THE MIDSHIFT. NOT MUCH OF SVR THREAT AS
SHEAR IS WEAK.

ROSA

.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.

MANNING

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 13, 11:05 AM EDT, 9 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING
RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS
MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL.

ROSA

In the hours before

Local storm report, Jun 13, 6:18 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    GERMANTOWN                MD   60 MPH TSTM GUST
06/13/03   MONTGOMERY                     60 MPH WINDS ESTIMATED BY
                                          OFF DUTY NWS
                                          METEORLOGIST.
Local storm report, Jun 13, 6:58 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    COUNTYWIDE                WV   FLASH FLOOD
06/13/03   MINERAL                        SOME SECONDARY ROADS
                                          FLOODED REPORTED BY LAW
                                          ENFORCEMENT.

0415 PM    MATHIAS                   WV   FLASH FLOOD
06/13/03   HARDY                          SOME ROADWAYS NEAR
                                          MATHIAS WERE FLOODED
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0545 PM    KEARNEYSVILLE             WV   FLASH FLOOD
06/13/03   JEFFERSON                      WATER OVER THE LEETOWN
                                          ROAD IN KEARNEYSVILLE.
                                          LAW ENFORCEMENT REPORT.

0615 PM    COUNTY WIDE               VA   FLASH FLOOD
06/13/03   WARREN                         NUMEROUS ROAD CLOSURES
                                          DUE TO FLOODING REPORTED
                                          BY LAW ENFORCEMENT.
Special weather statement, Jun 13, 7:15 PM EDT, 1 hour 42 minutes before
MDZ011-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT FRI JUN 13 2003

...SEVERE THUNDERSTORMS MAY AFFECT SOUTHERN BALTIMORE COUNTY AROUND
800 PM...

AT 715 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17
MILES SOUTHWEST OF LOCHEARN...MOVING EAST AT 20 MPH. IF THIS STORMS
MAINTAINS ITS STRENGTH...IT WILL MOVE INTO SOUTHERN BALTIMORE COUNTY
AROUND 800 PM.

THE COMMUNITIES OF BALTIMORE...CARNEY...DUNDALK...ESSEX...
LOCHEARN...MIDDLE RIVER...PARKVILLE...PIKESVILLE...ROSEDALE...
ROSSVILLE...TOWSON AND WHITE MARSH WOULD BE IN THE PATH OF THIS
STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AND BE PREPARED
TO TAKE ACTION IN CASE SEVERE THUNDERSTORM WARNINGS ARE ISSUED.

MANNING
Local storm report, Jun 13, 8:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MARTINSBURG               WV   FLASH FLOOD
06/13/03   BERKELEY                       ROADS CLOSED BY FLOODING
                                          NEAR MARTINSBURG. EOC
                                          REPORT

0650 PM    BROOKEVILLE               MD   WIND DAMAGE
06/13/03   MONTGOMERY                     LAW ENFORCEMENT REPORT OF
                                          TREES DOWN IN BROOKVILLE
                                          AND LAYTONSVILLE.

0700 PM    GLENWOOD                  MD   WIND DAMAGE
06/13/03   HOWARD                         TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.

0700 PM    GORDONSVILLE              VA   FLASH FLOOD
06/13/03   ORANGE                         LAW ENFORCEMENT REPORTED
                                          FLOODING IN
                                          GORDONSVILLE.

0730 PM    DAMASCUS                  MD   FLASH FLOOD
06/13/03   MONTGOMERY                     FLOODING REPORTED BY
                                          SPOTTERS ON RT 108 IN
                                          DAMASCUS

0740 PM    WHITEFORD                 MD   FLASH FLOOD
06/13/03   HARFORD                        FLASH FLOODING REPORTED
                                          BY COUNTY EOC IN NORTHERN
                                          END OF THE COUNTY.

0740 PM    MAYBERRY                  MD   FLASH FLOOD
06/13/03   CARROLL                        FLOOD WATERS OVER A
                                          BRIDGE REPORTED BY LAW
                                          ENFORCEMENT.

0740 PM    HAGERSTOWN                MD   FLASH FLOOD
06/13/03   WASHINGTON                     UNDERPASS FLOODED IN
                                          HAGERSTOWN.

0805 PM    TOWSON                    MD   WIND DAMAGE
06/13/03   BALTIMORE                      TREES DOWN IN TOWSON AND
                                          PARKVILLE. LAW
                                          ENFORCEMENT REPORT.

0815 PM    PARKVILLE                 MD   FLASH FLOOD
06/13/03   BALTIMORE                      FLOODING REPORTED BY
                                          SPOTTERS IN PARKVILLE.

0820 PM    LISBON                    MD   FLASH FLOOD
06/13/03   HOWARD                         SEVERAL ROADS CLOSED DUE
                                          TO FLOODING AND
                                          MUDSLIDES.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:23 PM EDTSevere Thunderstorm WarningLWXHarford52 min
Jun 14, 2:55 PM EDTSevere Thunderstorm WarningLWXFrederick65 min
Jun 14, 3:00 PM EDTSevere Thunderstorm WarningLWXMontgomery60 min
Jun 14, 4:13 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's62 min
Jun 14, 4:15 PM EDTSevere Thunderstorm WarningLWXAnne Arundel45 min

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.